Thunderstorm Wind, Divide
- When
- July 12, 6:07 PM CST to 6:09 PM CST
- Where
- Divide County, 10.18 mi SSW of Alkabo
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.730, -103.940
A surface trough over eastern Montana nudging into western North Dakota served as the focus for thunderstorm development in a highly sheared environment. Initial severe thunderstorms moved into northwest North Dakota from Montana, with additional development following over southwest North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A surface trough over eastern Montana nudging into western North Dakota served as the focus for thunderstorm development in a highly sheared environment. Initial severe thunderstorms moved into northwest North Dakota from Montana, with additional development following over southwest North Dakota. A tornado developed over Hettinger County and struck the northeast part of the city of Mott, causing damage that corresponded to EF1. Most of the severe weather remained over western North Dakota, though a late night severe storm developed over northern Burleigh County, causing extensive wind damage to a farmstead near the city of Regan. During this episode, the largest hail reported was golf ball size and fell in Stark County. The strongest wind gusts were 90 mph, and occurred in Hettinger and Burleigh counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 12, 4:58 PM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 558 PM CDT Fri Jul 12 2019 .UPDATE... Issued at 457 PM CDT Fri Jul 12 2019 Thunderstorms ongoing in southern Saskatchewan were exhibiting supercell characteristics in an environment marked by near 60 kts of effective bulk shear and a high based thermodynamic profile of MLCAPE around 500-1000 J/kg. With right moving supercell motion vectors oriented to the southeast at around 25 kts, this would bring ongoing convection into Divide/Williams/Burke counties by 23-01Z. While boundary layer moisture is on the low side, strong deep layer shear and enough instability may lead to an isolated high based supercell threat this evening in northeast North Dakota with a risk for large hail. In far southwest North Dakota, visible satellite imagery recently showed a field of more agitated cumulus. This will need to be monitored for thunderstorm development over the next few hours as it exhibits an environment of strong deep layer shear and adequate instability for an isolated severe thunderstorm threat. && .SHORT TERM...(This evening through Saturday) Issued at 202 PM CDT Fri Jul 12 2019 Scattered thunderstorms forming on a trough axis/baroclinic zone across eastern Montana. Expect thunderstorms will slowly increase in intensity but be marginally severe as the CAPE is slim but the shear looks strong. It might be difficult to initially sustain strong updrafts with the shear of 50-60 kts but 500 to 800 cape values. CAM models showing disorganized convection through mid evening, then get a little e more organized across the southwest and central. At this time will spread some low POPs across wets and central north dakota with the best chance south central later tonight. However will not add teh severe wording to the grids at this time. Saturday morning the remnants of the overnight convection will will be exiting the region, with widely scattered thunderstorms. Saturday will be a warm day with highs in the mid to upper 80s and heat indexes near 90. .LONG TERM...(Saturday night through Friday) Issued at 202 PM CDT Fri Jul 12 2019 The extended period continues to look warm and fairly active with a mean h500 ridge over the central and a trough over the western CONUS. This flow will continue to keep shortwave energy in the mix and a rather strong gradient flow will provide dynamic support aloft. Sunday should be the warmest day with highs in the mid 80s to lower 90s and dewpoints in the 60s to around 70. Heat index values will be in the 90s, to around 100 south. For this we will highlight the heat in the weather story for Saturday and Sunday. Temperatures in the low to mid 80s are expected for the beginning of the work week then warming into the mid to upper 80s by Friday. We will see daily chances of showers and thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 553 PM CDT Fri Jul 12 2019 Main hazard for this forecast period will be isolated to scattered thunderstorms developing this evening through the overnight period. Confidence in timing/location was low through the overnight period so TAFs generally kept to VCTS for now, favoring the 00-06 UTC period. Otherwise VFR expected at all TAF sites. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AE SHORT TERM...WAA LONG TERM...WAA AVIATION...AE
Hazardous Weather Outlook National Weather Service Bismarck ND 607 PM CDT Fri Jul 12 2019 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-132315- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 607 PM CDT Fri Jul 12 2019 /507 PM MDT Fri Jul 12 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms, a few possibly strong to severe, are possible this evening and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There are chances for thunderstorms Saturday through Thursday. A few storms could be severe during this period. However, uncertainty in details remains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement National Weather Service Bismarck ND 649 PM CDT Fri Jul 12 2019 NDZ001-009-130030- Divide ND-Williams ND- 649 PM CDT Fri Jul 12 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WILLIAMS AND SOUTHWESTERN DIVIDE COUNTIES UNTIL 730 PM CDT... At 648 PM CDT, a strong thunderstorm was located 8 miles west of Writing Rock State Historical Site, or 24 miles east of Plentywood, moving southeast at 30 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Grenora, Writing Rock State Historical Site, Hanks, Zahl and Appam. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4885 10405 4872 10344 4845 10371 4862 10405 TIME...MOT...LOC 2348Z 297DEG 24KT 4874 10404 SCHILD
The Glasgow radar (KGGW), 206 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
6 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.
An eight inch diameter tree branch was broken.
Thunderstorm wind gusts were estimated by a trained spotter.
The wind gust was measured as a tornado passed to the east of the NDAWN (North Dakota Agricultural Weather Network) sensor located on the north side of Mott, just off the west side of ND Highway 8. These winds may have been in conjunction with a rear-flank downdraft.
The tornado touched down roughly two miles north-northwest of Mott, and tracked to the south-southeast before lifting about one mile east-southeast of town, having passed through the northeast corner of the city. Extensive tree damage occurred in Mott, mostly from high winds associated with the Rear-Flank Downdraft of the tornado. Farm bins were torn from their foundations, a shed was destroyed, and a very large building on the fairgrounds was collapsed. Near the intersection of ND Highway 8 and 21 the roof was torn from a storage facility. A house just east of there, along ND Highway 21, had the attached garage shifted off its foundation and collapsed. Based on the damage done this tornado was rated EF1 with estimated wind speeds around 105 mph.
Extensive crop damage occurred with the hail.
Straight line winds severely damaged five large steel grain bins at a farm site. A separate hopper-style bin was rolled into a field. In addition, half of the roof on a new pole barn shop was torn off with insulation blown out. Crops in the area were also severely damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyThe tornado archive for North Dakota, 2019Warnings in North Dakota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838595, 838596, 838598, 838602, 838597, 838604, 838599, 838600, 838605, 838603, 838606, 839303.